Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Apr 2, 1998, 10:05 AM CST for Reno County, Kansas. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 1998, 10:05 AM CST (16:05 UTC)
- Expired
- Apr 3, 1998, 9:00 AM CST
- In force
- 23 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 4.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2561 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 021606 RRA
FFWICT
KSC155-031500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1005 AM CST THU APR 2 1998
* FLASH FLOOD WARNING FOR
NORTHEASTERN RENO COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 900 AM CST FRIDAY
* SOME STREAMS/AREAS AFFECTED
COW CREEK
* CAUSE AND EFFECT
RUNOFF FROM RAINS THIS PAST WEEKEND WERE FINALLY TAKING THEIR
TOLL ON THE COW CREEK IN NORTHEAST RENO COUNTY. THE COW CREEK
WAS ALREADY OUT OF ITS BANKS IN SOME AREAS AND A HIGHER CREST
IS EXPECTED TO MOVE THRU BEFORE IT JOINS THE ARKANSAS RIVER.
* FORECAST CONDITIONS
WITHOUT ANY MORE RAINFALL THE COW CREEK WILL BEGIN RECEDING
FRIDAY. HOWEVER...THUNDERSTORMS ARE IN THE FORECAST FOR TONIGHT.
SOME ROADS ALREADY CLOSED ACROSS NORTHEAST RENO COUNTY ALONG AND
NEAR THE COW CREEK DUE TO WATER OVER THE ROAD ARE:
95TH ST FROM DEAN TO WILSON
SALLEE RD FROM 82 TO 108TH ST
WILSON RD" FROM 56 TO 82ND
DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE ROAD
MAY BE WASHED OUT OR MAY BE COMPLETELY GONE. VEHICLES CAUGHT IN
RISING WATER SHOULD BE ABANDONED QUICKLY.
NOONAN
&What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 2:58 AM CST, 7 hours 7 minutes earlier.
Area forecast discussion, Apr 2, 2:58 AM CST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 258 AM CST THU APR 2 1998 ..SHORT TERM.. ONCE AGAIN THE TIMING OF MSTR AND DYNAMICS WL BE THE PIVOTAL FACTORS IN THE FCST. ETA THE SLOWEST AND NGM THE FASTEST MOVG SFC LO ACRS THE FCST AREA. ETA SEEMED TO DO THE BEST ON THE LAST SYS...SPCLY THE SFC DEWPTS INTO SE KS AND WL GO WITH ETA ON THIS ONE. FCST SOUNDINGS NOT THAT IMPRESSIVE IN CNTRL KS WITH MARGINAL INSTBY AND LTL MSTR. WARM AIR ADVCTN IN MIDLVLS MAY BE ENUF FOR SOME ELEVATED TSRA BUT SVR POTENTIAL WOULD BE MINIMAL...MAINLY WITH MARIGINAL HAIL. WIND PROFILES NOT TOO BAD FOR SFC BASED STORMS...BUT SHEAR FOR ELEVATED CONVECTION NOT THAT GREAT. BETTER CHC OF SVR SHUD DVLP BEYOND 1ST PD IN SE KS WHERE LLVL MSTR WL BE HIER. TEMPS WL BE LTD IN CNTRL KS BY INCRG CLDS AND WL TRIM MAXES THERE. ALSO COMBO OF UPSLOPE WNDS AND LIFT SUG TEMPS WL NOT BE MUCH WARMER IF ANY THAN YDA AT MOST LOCATIONS. EXCEPTION MAY BE ALONG OK BDR IN SE KS. HOWERTON ...LONG TERM... FCST CONCERNS IN THE LONG TERM ARE PCPN CHANCES EARLY AND TEMPERATURES LATE. MDLS IN PRETTY GOOD AGREEMENT ON TRACK OF LOW AS IT EMERGES FROM THE ROCKIES AND MOVES ACROSS SRN KANSAS OVERNIGHT. LOW LEVEL FLOW EXPECTED TO BACK AS SFC LOW APPCHS AND SETTING UP OVERRUNNING ACRS PTNS OF FA. BEST H85 THETA-E ADVECTION AND MSTR FLUX CNVGNCE TO OCCUR OVER CWA TONIGHT ALONG WITH FAIRLY STRONG DYNAMICS AND SOME ELEVATED CONVECTION PSBL ESPECIALLY ACRS CNTRL ZNS. MODELS HWVR ARE KEEPING SFC MSTR ON THE LOW SIDE. FEEL ENERGY IS STRONG ENOUGH WITH THIS SYSTEM TO KEEP POPS HIGH OVERNIGHT. GOOD POSSIBILITY ALSO REMAINS FOR SEVERE TS TNGT ESPECIALLY OVER SRN HALF OF AREA. SYSTEM DEPARTS TMW WITH MODELS SHOWING THE HIGHEST RH IN WRAPAROUND AS SHOT OF COOLER AIR FILLS IN BEHIND IT. MOST OF CWA SHOULD REMAIN IN LOW CLDS WHILE THE POSSIBILITY OF RAIN REMAINS AT LEAST EARLY. MAX TEMPS SHOULD REMAIN COOL ON FRIDAY WITH LACK OF SUN. FAN/FWC NUMBERS REALLY NOT TOO BAD THO AND WILL KEEP TEMPS AOB GUID. TREND OF EXTENDED FCST LOOKS OKAY AND AM NOT PLANNING ANY BIG CHANGES. NEXT SYSTEM TO APPCH LATER ON SUNDAY AND MONDAY WITH CHC FOR MORE PRECIP. FCSTID = 16 ICT 64 43 57 37 / 20 70 30 0 HUT 62 41 56 36 / 20 70 30 0 EWK 62 42 57 36 / 20 70 30 0 EQA 63 43 56 36 / 20 70 30 0 WLD 66 45 59 39 / 10 70 30 0 RSL 58 38 55 33 / 30 80 30 0 GBD 59 39 57 34 / 30 80 30 0 SLN 60 40 56 35 / 20 80 30 0 MPR 61 41 56 36 / 20 80 30 0 CFV 66 47 58 38 / 10 70 40 0 CNU 65 46 57 36 / 10 70 40 0 K88 63 45 55 35 / 10 80 40 0 .ICT...NONE.
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.